Over the last 150 years a number of people in New Zealand have been incapacitated, hospitalised, or died from eating honey contaminated with tutin, a plant-derived neurotoxin. A feature of the most recent poisoning incident in 2008 was the large variability in the onset time of clinical signs and symptoms of toxicity (0.5-17. h). To investigate the basis of this variability a pharmacokinetic study was undertaken in which 6 healthy males received a single oral dose of tutin-containing honey giving a tutin dose of 1.8. µg/kg body weight. The serum concentration-time curve for all volunteers exhibited two discrete peaks with the second and higher level occurring at approximately 15 h post-dose. Two subjects reported mild, transient headache at a time post-dose corresponding to maximum tutin concentrations. There were no other signs or symptoms typical of tutin intoxication such as nausea, vomiting, dizziness or seizures. Pharmacokinetic analysis using a two-site absorption model resulted in a good fit to the observed concentration data. A novel analytical method subsequently revealed the presence of glycoside conjugates of tutin in addition to unconjugated tutin in honey. These pharmacokinetic data will be important to better define a safe maximum tutin concentration in honey.
Fields, B., Reeve, J., Bartholomaeus, A., & Mueller, U. (2014). Human pharmacokinetic study of tutin in honey: A plant-derived neurotoxin. Food and Chemical Toxicology, 72, 234-241. https://doi.org/10.1016/j.fct.2014.07.032